Missouri, 2007

Flooding in Missouri, May 4 to 5, 2007

May 4 to 5, 2007 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms with locally heavy rainfall sent the Black and St. Francis Rivers out of their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with locally heavy rainfall sent the Black and St. Francis Rivers out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 2:40 PM CST, 10 hours 20 minutes earlier.

Area forecast discussion, May 3, 2:40 PM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT FRI MAY 3 2007

.DISCUSSION...
RECEIVED QUITE A BIT OF HEAVY RAIN TODAY OVER PORTIONS OF SE
MO...PROMPTING A FLASH FLOOD WATCH TO BE ISSUED. LOCAL REPORTS OF
3.2 INCHES IN ELLSINORE LATE THIS MORNING...WITH MORE ON THE WAY.
NUMEROUS REPORTS TODAY OF CREEKS AND DITCHES NEAR BANKFULL WEST OF A
DEXTER TO MARBLE HILL LINE. AS MENTIONED YESTERDAY...THERE WOULD BE
A CONCERN FOR FLOODING IF THE SOIL BECAME SATURATED BEFORE THE
UPPER LOW BRINGS ANOTHER LIKELY ROUND OF PRECIP TONIGHT AND/OR FRI.

MODELS IN DECENT AGREEMENT ON THE HANDLING OF THE GENERAL SYNOPTIC
PATTERN THROUGH THE WEEKEND. SFC BOUNDARY NOW DRAPED ACROSS SE MO
AND THE WESTERN TIP OF KY WILL NOT MOVE MUCH FOR THE NEXT 12-18
HOURS. MEANWHILE...THE UPPER LOW NOW EVIDENT ON LATEST WATER VAPOR
OVER SRN OK WILL LIFT SLOWLY NE TOWARD THE FORECAST AREA OVERNIGHT
AND FRI. RICH...DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTH
FROM THE GULF OF MEXICO OUT AHEAD OF THIS LOW. CURRENT PWS RUNNING
AROUND 1.7 INCHES. THEREFORE...ANY STORMS THAT FORM WILL BE CAPABLE
OF RAIN RATES GREATER THAN AN INCH AN HOUR. MARGINAL INSTABILITY AND
SHEAR SHOULD PROCLUDE SEVERE RISK TONIGHT AND FRI.

ONCE THE UPPER LOW MOVES THROUGH FRI EVENING...SHOULD SEE A DECREASE
IN ACTIVITY FOR SAT. BOTH THE NAM AND GFS TRY TO DEVELOP SCATTERED
THUNDERSTORMS BACK INTO THE REGION SAT AFTERNOON ALONG THE LEFTOVER
FRONTAL BOUNDARY DRAPED OVER THE N AND E PORTIONS OF THE REGION.
HOWEVER...WITH H50 LOW IS EAST OF THE REGION...MID LVL FORCING SEEMS
TO BE LACKING HERE...SO SVR CHANCE SHOULD BE LOW BUT NOT NIL.

STRONG HIGH PRESSURE PUSHING SOUTH ALONG THE EASTERN SEABOARD SHOULD
FINALLY PUSH THE PESKY SFC BOUNDARY SOUTHWESTWARD AS A BACK DOOR
COLD FRONT BY SUNDAY AND BRING DRIER AIR INTO THE REGION. EAST
NORTHEAST SFC WINDS SHOULD HOLD TEMPS IN THE 70S TO NEAR 80 MOST
AREAS. THE DRY WEATHER SHOULD LAST INTO EARLY NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH IN EFFECT UNTIL 18Z FRIDAY FOR AREAS WEST OF A
DEXTER TO MARBLE HILL LINE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, May 3, 8:38 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT THU MAY 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-087-111-
112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-CAPE GIRARDEAU-SCOTT-MISSISSIPPI-
NEW MADRID-
938 PM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. LOCALLY HEAVY RAIN
THAT MAY CAUSE PONDING OF WATER ON ROADWAYS OR LOW LANDS PRONE TO
FLOODING IS THE PRIMARY THREAT WITH ANY STORMS.

THERE IS SOME MINOR FLOODING ALONG THE LOWER WABASH. REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

MINOR FLOODING ALONG PORTIONS OF THE LOWER WABASH IS EXPECTED
THROUGH AT LEAST MONDAY. REFER TO THE LATEST FLOOD STATEMENTS FOR
MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY PRECIPITATION REPORTS...INCLUDING
ANY FLOODING REPORTS.

MOZ086-100-107>110-041000-
BOLLINGER-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
938 PM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TONIGHT. A CHANCE OF THUNDERSTORMS
WITH LOCALLY HEAVY RAIN COULD CAUSE EXTENSIVE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY PRECIPITATION REPORTS...INCLUDING
ANY FLOODING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
May 4, 1:00 AM CST to May 5, 3:00 AM CST
Where
Wayne County, Patterson
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.180, -90.570

Minor flooding of the St. Francis River occurred. At Patterson, where flood stage is 16 feet, the river crested at 18.31 feet around mid-morning on May 4. Some low-lying fields and woodlands near the river were flooded. Rainfall at Patterson was unofficially measured at 4 inches.

Flood, Butler

When
May 4, 8:00 AM CST to May 5, 10:00 PM CST
Where
Butler County, Poplar Bluff
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
36.750, -90.400

Minor flooding of the Black River occurred. At Poplar Bluff, where flood stage is 16 feet, the river crested at 17.29 feet before sunrise on May 5. Floodwaters flowed across Clinton Park, washing out a park road. The river flooded a second park and some cropland. A road in southern Poplar Bluff was flooded. Sixteen flood gates were closed. The river rose about one foot each hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26156, 26157.